• Madison H.

Drugs and Alcohol During Orientation Week

Updated: Dec 13, 2019


It’s orientation week at your school! This week can be one of the most memorable time of one’s university career. What better way to celebrate getting to know your chosen school, classmates, and roommates than going to parties? However, not all parties are 100% safe, especially when drugs and alcohol are involved.

Taken from Mississauga News (original article linked below), this post will share some tips that can help reduce the potential harms associated with drug and alcohol use

What you should do:

  • Understand that any illegal drug can be tainted with other dangerous substances, such as fentanyl and carfentanil, which can lead to overdose and even death

  • Never leave your drink unattended, and do not accept drinks, even water, from anyone other than the bartender/yourself

  • Do not mix drugs or mix drugs with alcohol

  • Never use drugs alone, and stay with your friends and people you trust

  • If you choose to use drugs and are checking them with a test kit, know that test kits have limitations for detecting dangerous substances

There’s an increase of opioid usage in Canada, meaning cases of opioid overdose is increasing as well. It is estimated that there were 4,000 apparent opioid-related deaths in Canada in 2017, compared with 3,000 deaths in 2016.

To protect yourself and others, learn the signs of opioid overdose:

  • Difficulty staying awake, walking or talking

  • Very small pupils

  • Cold and clammy skin

  • Slow and weak breathing

  • Choking

  • Extreme drowsiness or inability to wake up

If someone looks unwell and you suspect that they may have overdosed:

  • Do not leave them alone. Stay with them and immediately call for help from orientation week volunteers and other emergency contacts.

  • Call 911 or your local emergency helpline if you think someone is experiencing a drug or alcohol overdose.

  • Carry naloxone, which can temporarily reverse an opioid overdose, if you or someone you know uses drugs. If you are with someone who is having an opioid overdose, follow the directions on the naloxone kit and administer it right away. Many pharmacists, community organizations and local public health units offer training in the proper use of naloxone. Administering naloxone won't hurt someone who isn't overdosing.

  • Stay until help arrives. The Good Samaritan Drug Overdose Act protects individuals from simple drug possession charges and some violations of conditions related to simple possession when seeking emergency help during an overdose situation.

Have fun and stay safe!!!


Learn more at Canada.ca/Opioids. Together we can #StopOverdoses.


here's some information to keep you safe getting oriented at your new school.

Original article from Mississauga News: https://www.mississauga.com/community-story/8859086-drug-and-alcohol-use-during-orientation-week/

  • Black SoundCloud Icon
  • Instagram - Black Circle
  • Facebook - Black Circle
  • Twitter - Black Circle
  • LinkedIn - Black Circle